Close Mobile Navigation

Announcement

Announcement Module
Collapse
No announcement yet.

High Blood Pressure meds

Page Title Module
Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • High Blood Pressure meds

    Hello,

    My mom is a diabetic patient and also has blood pressure. She was diagnosed with FSGS.......and there was a very senior doctor looking after her case but he has went abroad permanently so we went to the new doctor yesterday and for blood pressure he changed her old medicine (Tenormin - 25mg once a day) to Calan 40mg (verapamil) to control her proteinuria. I have searched hard enough on the Internet to figure out whether calcium channel blockers (verapamil) actually are better and safer on kidneys and reduce proteinuria than Tenormin but didn't find any conclusive evidence......I chose to email my mom's old doctor and he asked why isn't she on Ace Inhibitors for proteinuria and then after seeing her creatinine levels and all he prescribed spironolactone 25 mg once a day which I think raises potassium in the blood but is effective for proteinuria.

    What do you guys think ? Are Calcium Channel blockers really effective? I am concerned about using spironolactone because my mom's potassium levels once went very high and her creatinine shot up above 4.0 mg/dl.

    Thanks
    Last edited by st0necol; 11-14-2012, 04:16 PM.

  • #2
    I'm not familiar with the types of blood pressure medications you mentioned. I can only share my experiences. I was on Lisinopril for quite some time. It was very effective. Then I started to get the side effect of a dry throat and cough. It became unbearable. It was actually my PharmD who tipped me off to the potential problem. Three trips to the clinic at my PCP's practice (and to her) and no connection was made. I contacted my nephrologist who suggested I take no BP medication for about a week to see if the side effects abated. They did a bit (then my PharmD told me it could take up to 5-6 weeks). My BP sky-rocketed. He then prescribed 25 mg of Losartan. It wasn't all that effective. He doubled the dose. My BP is running about 132/88 right now. I'm to call him tomorrow to report progress or lack thereof. I suspect he may try something else. At least it's not 172/102 anymore.

    Comment


    • #3
      I can't answer your question. That is something a doctor or possibly a pharmacist can help you with. I had high blood pressure when i started dialysis and all I can recommend to you is write down your before and after blood pressures. Dialysis pulls water out of your body during treatment, and in my case I went to 100 mg of Hydralazine to 25 because my BP went down due to less fluid in my body. You and your doctor will have to follow your bp closely. Another caution - make sure your pharmacist knows you have ESRD. You and your doctor need to be aware of the clearance of any drugs you are taking. Clearance is how much medicine gets eliminated from your body. Since your kidneys are not working correctly they are not going to be filtered out by your kidneys. This can cause an overdose of the med in your system. When I was in the hospital they thought I was diabetic and started giving me insulin. The insulin they gave me did not get filtered out by my kidneys. The insulin built up in my body and it almost killed me. And all doctors are not knowledgeable about ESRD. You can check with your nephrologist if something another dr. is doing is questionalbe.

      Comment

      Back to Top
      Working...
      X